Hong Kong Med J 2006;12:313-5 | Number 4, August 2006
Tuberculosis intestinal perforation during anti-tuberculosis treatment
VKS Leung, W Chu, VHM Lee, TN Chau, ST Law, SH Lam
Department of Medicine and Geriatrics, United Christian Hospital, Kwun Tong, Hong Kong
Intestinal perforation is an uncommon but potentially fatal complication of intestinal tuberculosis. We report on a 63-year-old HIV-negative man who developed terminal ileal perforation approximately 3.5 months following initiation of anti-tuberculous treatment for pulmonary tuberculosis and a concomitant tuberculous perianal abscess. Clinical and radiological improvements were initially evident following commencement of anti-tuberculous treatment, and the paradoxical response phenomenon was suspected. The patient subsequently underwent surgical resection of the affected bowel segment with primary anastomosis, and made an uneventful recovery. Anti-tuberculous medication was continued for another 12 months, and after a further 12 months there was no evidence of recurrent tuberculosis. This case illustrates that tuberculous intestinal perforation can develop during chemotherapy for tuberculosis. Prompt diagnosis and appropriate surgical treatment are essential to avoid morbidity and mortality.
Key words: Intestinal perforation; Tuberculosis, gastrointestinal; Tuberculosis, pulmonary
View this abstract indexed in MEDLINE: